• Overdoses in the county on track to double over 2019.
A deadly mix of methamphetamine and fentanyl has been noted in overdoses in Columbus County, as the overall opiate overdose rate is poised to surpass last year’s numbers.
County emergency medical call records show a total of 115 overdose responses in 2019. From Jan. 1 through July 24 this year, 100 overdose calls have been dispatched.
Law enforcement officers said that while heroin and prescription pills are at play in most overdoses, a deadly new combination of crystal methamphetamine and fentayl – a concentrated synthetic opioid – is showing up locally.
“We’ve had three overdoses in the past week, two in the same place,” Lake Waccamaw Chief of Police Scott Hyatt said.
“Heroin was bad enough,” Chadbourn Police Chief Anthony Spivey said, “but this combination with fentanyl is going to kill a lot more.”
Fentanyl is described by the Centers for Disease Control as a drug used to manage severe of chronic pain after surgery. It can also be used to treat patients who are allergic or resistant to traditional opiates. In its commercial form, fentanyl is typically 50 to 100 times more powerful than morphine. It is injected or consumed in illegal pills.
Spivey said one overdose case his department recently handled involved a female subject who said she had taken a “pill that looked like it came from the pharmacy.
“It was pressed and looked like something you’d get at the drugstore, but we don’t know everything that was in it,” Spivey said.
County 911 records do not indicate the number of times Narcan was used to revive overdose patients.
Warrants show a steady increase in heroin as well as fentanyl and crystal meth over the past year in Columbus County.
Nationally, fentanyl-methamphetamine deaths are on the rise. Officials speculate that the combination could be because illegal manufacturers are using meth to cut fentanyl manufactured overseas, or dealers are combining the two. In some cases, different levels of the two drugs are mixed, resulting in inconsistent results. The state of Indiana recently reported that 50 percent of its overdose deaths came form a combination of meth and fentanyl. The methamphetamine increases the speed with which the narcotic moves through the bloodstream, hastening the “rush” of euphoria sought by addicts.
The problem is countywide, and calls are on track to double last year’s totals, according to 911 records.
The sheriff’s office has responded to 62 calls so far this year, often at the request of rescue. Fair Bluff Police reported one overdose call, with that town’s rescue responding to two calls. Chadbourn had four as of July 24, with Klondyke Chadbourn rescue taking 19 calls.
Lake Waccamaw Rescue went to four calls, including the three reported by Lake Police. Tabor City Police responded to seven overdose calls so far this year, with Tabor Rescue having 33 overdose calls.
Whiteville Police has gone to 11 calls so far, with Whiteville Rescue Unit dispatched to 26 calls.
Nakina Rescue was called out nine time for overdoses between Jan. 1 and July 24, with Buckhead and Cerro Gordo having five each. Acme-Delco-Riegelwood had four overdose calls between Jan. 1-July 24.
At the same time, law enforcement officers who respond to drug calls for overdoses sometimes find themselves unable to file charges, if the user survives.
“If we pull up on an overdose and the person has the needle in their arm or a tourniquet in place, we can’t charge them – it becomes a medical call,” Hyatt explained.
“This stuff works so fast we regularly find people with the needle in a vein,” Spivey said. “They didn’t have time to pull it out before they were passed out. It’s nothing to play with.”